Hypo/hyper- thyroid confusion.?

Patient is a 75-year-old female, average health, inactive.

Tests indicate she has a hyperactive thyroid. Approximately 50 years ago, she had a partial thyroid removal. Reason is unknown other than she had a goiter removed from one side. After this, she conceived (a previous problem) and was normal until about 15 years ago. At this time, she was diagnosed with hypothyroidism and put on Synthroid.

About two years ago, she began experiencing the symptoms of hypothyroidism again. Her tests read "normal," a meaningless term since we are all different. The doctors would never say anything other than normal. As it turns out, her results were borderline HIGH.

She changed doctors repeatedly. Finally, she managed to talk one of them into sending her to a specialist (endocrinology). However, she increased her dosage AMA and all of her symptoms went into remission. When she saw the endocrinologist, she was diagnosed as having hyperthyroidism. They began reducing her doses of Synthroid.

Instead of getting better, she has shown signs of getting worse, with an increase in all of her symptoms, first returning to her previous condition and then getting worse.

As I understand it, some of the symptoms of hyper and hypothyroidism as similar, if not the same. My concerns are about the depression, anxiety, irritability, intolerance to cold, and so forth.

It is impossible to be both hyper and hypo at the same time. The tests read one way and the symptoms read the other. So, my question is…

Is there any other condition that could cause symptom of one and the test results of the other?

Her only medication is Synthroid. She was previously diagnosed with depression but no medicines treated it. When she increased the Synthroid, double the dosage, everything went into remission. Something no other medicine has been able to do.

2 comments

  • Jonah

    Thyrotoxicity – having too much of the thyroid hormones T3 and T4- can cause mania and a good feeling even when it is unhealthy. That is probably why doubling the synthroid "treated" the depression.

    It sounds like her dose of thyroid hormone has been too high, and that she separately has depression.

    It is possible to have an active attack on the thyroid that causes rapidly alternating hypo and hyper thyroidism as the thyroid gets destroyed but bits of the stores of hormone get absorbed (this is called subacute thyroiditis). But that is extremely unlikely; it sounds much more like the previous partial thyroidectomy fifty years ago simply left her more vulnerable to the aging effects on the thyroid; because she has less thyroid left, she developed mild hypothyroidism, and then taking too much synthroid made her sick.

  • Lenny Sucks

    Tricky one, agitation and irritability usually sign of hyper, cold intolerance usually sign of hypo, cold could also be normal aging process, noticeable weight fluctuation can tell you either or increased levels of thyroid hormone increase metabolism which drops your weight down and vise versa for decrease levels, first answer is very true Jonah is correct just thought I'd add

Leave a Reply